Washington, 2013

Flood in Washington, May 7 to 15, 2013

May 7 to 15, 2013 · NWS PDT · 1 event in 1 county or zone

Extreme heat lead to a prolonged period of snow-melt along the Cascades. This allowed the Naches River near Naches to rise above flood stage for several days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Extreme heat lead to a prolonged period of snow-melt along the Cascades. This allowed the Naches River near Naches to rise above flood stage for several days. Flood stage for the Naches River is 16 feet, and the river crested at 16.82 feet on May 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 6, 7:11 PM PST, 5 hours 4 minutes earlier.

Area forecast discussion, May 6, 7:11 PM PST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
811 PM PDT MON MAY 6 2013

.UPDATE...AFTERNOON CONVECTION THAT DEVELOPED TODAY IS BEGINNING TO
DECREASE NOW WITH THE LOSS OF DAYTIME HEATING. THERE ARE STILL
ISOLATED SHOWERS AND THUNDERSTORMS FROM THE SOUTHERN GRANDE RONDE
VALLEY WESTWARD TO SOUTHERN DESCHUTES COUNTY. MOST OF THE CONVECTION
IS NO LONGER PRODUCING LIGHTNING. EXPECT THIS TREND TO CONTINUE
OVERNIGHT WITH MOSTLY CLEAR SKIES BY MORNING ACROSS THE CWA. TUESDAY
WILL BE MUCH LIKE TODAY WITH AFTERNOON AND EARLY EVENING SHOWERS AND
THUNDERSTORMS DEVELOPING AGAIN. AN UPPER LOW PRESSURE SYSTEM OFF THE
CALIFORNIA COAST IS CAUSING A SOUTHEAST FLOW OF MOISTURE AND
INSTABILITY INTO SOUTHERN OREGON AND NORTHERN CALIFORNIA. AS THIS
UPPER LOW MOVES BACK EASTWARD INTO CALIFORNIA AND THEN TO THE GREAT
BASIN MOISTURE AND INSTABILITY WILL CONTINUE TO PUSH INTO THE
SOUTHERN CWA AND GRADUALLY WORK ITS WAY FURTHER NORTH AND EAST EACH
DAY. BY THURSDAY ALL OF THE CONVECTION WILL BE FROM GRANT COUNTY
EASTWARD AND NORTHWARD TO INCLUDE THE NORTHERN BLUE MOUNTAINS
EASTWARD. HIGH PRESSURE ALOFT WILL STRENGTHEN AGAIN AFTER THAT WITH
A WARMING TREND FOR THE END OF THE WEEK INTO THE WEEKEND AND
DECREASING AMOUNT OF CONVECTION OVER THE FAR EASTERN CWA. 88

&&

.AVIATION...06Z TAFS...VFR CONDITIONS WILL PREVAIL AT ALL TAF SITES
FOR THE NEXT 24 HOURS. THE EXCEPTION WILL BE AT KRDM AND KBDN WHERE
AFTERNOON THUNDERSTORMS HAVE THE POTENTIAL TO DEGRADE CONDITIONS TO
MVFR FOR BRIEF TIMES FROM 21Z-06Z. WINDS WILL BE LIGHT AND GENERALLY
LESS THAN 15 KTS...THOUGH THEY WILL INCREASE TO 10-20 KTS WITH GUSTS
TO 25 KTS AT KRDM AND KBDN FROM 18Z THROUGH 03Z. WINDS WILL ALSO
INCREASE TO 10-20 KTS AT KDLS.

&&

.PREV DISCUSSION... /ISSUED 215 PM PDT MON MAY 6 2013/

SHORT TERM...TONIGHT THROUGH THURSDAY...UPPER LEVEL CLOSED LOW
ALONG THE CALIFORNIA COAST WILL CONTINUE TO IMPACT THE SOUTHERN AND
EVENTUALLY EASTERN PORTIONS OF THE FORECAST AREA OVER THE COMING
DAYS. THE LOW WILL SLOWLY MOVE EASTWARD EVENTUALLY BEING OVER THE
CENTRAL ROCKIES BY THURSDAY. AS THIS TRANSITION HAPPENS THE AREA OF
THUNDERSTORM POTENTIAL WILL SHIFT FROM CENTRAL OREGON TO EASTERN
OREGON OVER THE COMING DAYS. OTHERWISE...THE LARGE AREA OF HIGH
PRESSURE OVER THE EASTERN PACIFIC WILL BE SETTLING OVER THE PACIFIC
NORTHWEST. THIS WILL GRADUALLY WARM TEMPERATURES THROUGH THE WEEK
WITH DAY TIME TEMPERATURES RUNNING 10 TO 15 DEGREES ABOVE NORMAL AND
COULD APPROACH NEAR RECORD HIGH TEMPERATURES FOR SOME LOCATIONS
AROUND MIDWEEK.

LONG TERM...THURSDAY NIGHT THROUGH MONDAY...AN UPPER LEVEL RIDGE
WILL SLOWLY CROSS THE AREA THURSDAY NIGHT THROUGH SATURDAY. THIS
WILL GIVE US CONTINUED VERY WARM TEMPERATURES FOR EARLY MAY WITH
HIGHS IN THE 80S AND WITH 70S AND LOWER 80S IN THE MOUNTAINS. THERE
WILL BE JUST ENOUGH MOISTURE AND INSTABILITY FOR A FEW SHOWERS AND
THUNDERSTORMS IN THE EASTERN MOUNTAINS THURSDAY EVENING AND IN
NORTHEAST OREGON ON FRIDAY AND SATURDAY AFTERNOON AND EVENING.
SATURDAY NIGHT A FAIRLY STRONG FRONT WILL COME ASHORE AND PUSH THE
RIDGE EAST OUT OF THE AREA BY SUNDAY AFTERNOON. RAIN SHOWERS WILL
BEGIN CROSSING THE CASCADES SATURDAY NIGHT AND WILL EXPAND ACROSS
THE AREA SUNDAY THOUGH THE YAKIMA VALLEY AND COLUMBIA BASIN WILL BE
IN THE RAIN SHADOW OF THE CASCADES AND WILL STAY DRY. BEHIND THE
FRONT, A TROUGH WILL SET UP OFFSHORE AND MOVE TOWARDS THE COAST
SUNDAY NIGHT AND MONDAY. MOST OF THE AREA ASIDE FROM THE COLUMBIA
BASIN AND YAKIMA AND KITTITAS VALLEYS WILL CONTINUE TO SEE A SLIGHT
CHANCE OF RAIN SHOWERS THROUGH MONDAY.  WITH THE DEPARTURE OF THE
RIDGE, TEMPERATURES WILL DROP 3-5 DEGREES SUNDAY AND 4-8 DEGREES
MONDAY BUT WILL STILL BE ABOVE NORMAL IN MOST LOCATIONS. PERRY

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  49  83  50  82 /   0   0   0   0
ALW  53  83  54  82 /   0   0   0   0
PSC  49  87  50  87 /   0   0   0   0
YKM  54  88  54  87 /   0   0   0   0
HRI  45  86  47  85 /   0   0   0   0
ELN  45  85  49  85 /   0   0   0   0
RDM  43  81  44  80 /  20  10  10   0
LGD  45  80  46  79 /  10  10  20  20
GCD  46  78  48  77 /  20  20  20  20
DLS  52  84  52  84 /   0   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.

&&

THREAT INDEX
TUESDAY : GREEN
WEDNESDAY : GREEN
THURSDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

88/83/88
Hazardous weather outlook, May 6, 3:28 AM PST, 20 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
428 AM PDT MON MAY 6 2013

ORZ049-050-503-505-506-509-071130-
GRANDE RONDE VALLEY-WALLOWA COUNTY-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-EAST SLOPES OF THE OREGON CASCADES-
428 AM PDT MON MAY 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL OREGON
AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM OVER CALIFORNIA WILL PRODUCE SCATTERED
SHOWERS AND THUNDERSTORMS OVER CENTRAL AND NORTHEAST OREGON THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AS THE LOW MOVES EAST INTO NEVADA TUESDAY AND WEDNESDAY IT WILL
CONTINUE TO BRING SCATTERED SHOWERS AND THUNDERSTORMS TO CENTRAL
AND NORTHEAST OREGON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Yakima

When
May 7, 12:15 AM PST to May 15, 2:30 PM PST
Where
Yakima County, 0.64 mi WNW of Brace to 0.38 mi WNW of Brace
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
46.633, -120.593

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2013Every state in 2013This day in weather historyWarnings in Washington, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447154.